Hail, Dickenson
- When
- September 8, 4:19 PM EST
- Where
- Dickenson County, 2 mi SW of Clinchco
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.150, -82.396
A slow moving upper air low pressure caused freezing levels to lower. A thunderstorm pulsed briefly to severe limits.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A slow moving upper air low pressure caused freezing levels to lower. A thunderstorm pulsed briefly to severe limits.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 8, 1:14 PM EST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 214 PM EDT TUE SEP 8 2009 .SYNOPSIS... UPPER LEVEL LOW HANGS AROUND THROUGH AT LEAST THURSDAY...WITH CLUSTERS OF SHOWERS AND A FEW THUNDERSTORMS EACH DAY. UPPER LOW LIFTS NORTHEAST FRIDAY. DRIER AIR ARRIVES DURING THE WEEKEND. && .NEAR TERM /THROUGH WEDNESDAY/... UPPER LOW REMAINING IN VICINITY THROUGH WEDNESDAY. DIFFICULT TRYING TO PINPOINT WHERE SHOWERS WILL BE BEFORE DYING WITH THE SUN OVER NIGHT. USED LOCAL MODELS THIS MORNING TO ID UPPER DIVERGENCE MAINLY OVER SW PORTION OF FORECAST AREA THIS AFTERNOON AND IT LOOKS LIKE THAT IS STILL GOOD AS CONVECTION FORMS OVER JKL FORECAST AREA. WITHOUT SUN STORMS SHOULD DIE OVER NIGHT AND GIVE WAY TO FOG IN RIVER VALLEYS. UPPER LOW WILL TRIGGER SHOWERS AND THUNDERSTORMS AGAIN THURSDAY. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... MODELS AGREE UPPER LOW WILL BE NEARBY AT BEGINNING OF PERIOD. HOWEVER...THEY DIVERGE SHORTLY AFTERWARDS WITH THE 12Z GFS INDICATING THE LOW WILL BE WELL EAST OF THE REGION BY FRIDAY EVENING WHILE THE LATEST SREF AND GEM INDICATE THE LOW WILL BE OVER NEW YORK STATE. THE REMAINING MODELS...NAM/ECMWF/DGEX...SUGGEST THE FEATURE WILL BE LOCATED OVER THE REGION AT THAT SAME TIME. THE NAM/ECMWF/DGEX THEN SUGGEST UPPER LOW WILL LIFT TO THE EAST OF THE REGION BY LATE FRIDAY NIGHT. DUE TO UNCERTAINTY...PREFER TO GO WITH A BLEND OF THE MODELS. END RESULT WILL BE MAINLY DIURNAL PRECIPITATION AND NEAR SEASONABLE TEMPS. TWEAKED PREVIOUS TEMPS TO REFLECT LATEST GUIDANCE. && .LONG TERM /SATURDAY THROUGH TUESDAY/... HAVE GONE WITH HPC THINKING WITH SOME MINOR TWEAKS. UPPER LOW SHOULD CONTINUE TO MOVE EAST WITH UPPER RIDGING DEVELOPING ACROSS AREA OVER THE WEEKEND. LOW PRESSURE...AT THE SURFACE AND ALOFT...WILL DRIFT EASTWARD FROM THE PLAINS THROUGH THE PERIOD. AN ASSOCIATED FRONT WILL PUSH EAST INTO THE REGION TUESDAY INTO WEDNESDAY. SATURDAY AND SUNDAY SHOULD BE MAINLY DRY...WITH MAINLY DIURNAL PRECIPITATION MONDAY AND TUESDAY. HPC TEMP GUIDANCE LOOKED GOOD AND WAS GENERALLY FOLLOWED. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... 12Z TUESDAY THRU 12Z WEDNESDAY... MVFR CIGS THE REMAINDER OF AFTERNOON BECOMING SCATTERED AFTER SUNSET. AFTERNOON CONVECTION WILL BRING SOME STRONG IFR THUNDERSTORMS OVER SOUTHERN PORTIONS OF FORECAST AREA BUT THESE WILL BE WIDELY SCATTERED. AFTER SUN GOES DOWN PRECIPITATION SHOULD END AND IFR FOG IN VALLEYS WILL BE THE RULE. BY WEDNESDAY AFTERNOON MVFR CIGS AGAIN WITH SCATTERED THUNDER. AFTER 18Z WEDNESDAY... NO WIDESPREAD AVIATION RESTRICTIONS ANTICIPATED. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...JSH/AAR NEAR TERM...AAR SHORT TERM...JSH LONG TERM...JSH AVIATION...AAR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 356 AM EDT TUE SEP 8 2009 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-090800- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 356 AM EDT TUE SEP 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Jackson,KY radar (KJKL), 95 km away, was scanning. The volume nearest the first event began at 21:20 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, September 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193078.